NPRA: 6 kids with serious side effects after Covid jab, 1 dead on arrival

207
- Advertisement - [resads_adspot id="2"]

Six serious cases of adverse events following immunisation (AEFI) were reported among children aged five to 11 up to March 11, said Dr Roshayati Mohamad Sani today.

The National Pharmaceutical Regulatory Agency (NPRA) director said out of the six, one was dead on arrival (DOA) at the hospital.

“The DOA case, it happened four days after vaccination and the patient had a history of underlying condition.

“The report that we received mentions that this seven-year-old girl took the vaccine and the parents mentioned that there was no reaction.

“On the day that she was not well, that was when she had symptoms, but it was related to her underlying condition,” she told a media briefing.

Roshayati said that the girl also had a record of previous admission due to her underlying condition, but did not disclose what it was.

“We will wait for the post-mortem results to know more.”

Up to March 11, a total of 182 AEFI were reported among children between five and 11, or 0.17 reports for every 1,000 doses.

Barring the six serious cases, 96.7% of the group reported non-serious symptoms such as headaches, itchiness and fever.

As for the other five cases of serious AEFI, three were previously reported and involved a 10-year-old girl who had asthma, a 10-year-old boy who had Bell’s palsy and a 10-year-old girl who was admitted for three days.

“The two new cases involve a six-year-old and eight-year-old girl who developed Bell’s palsy.

“Bell’s palsy is a reaction that has been documented in the Cominarty product information. It’s rare. We have three cases out of one million doses administered.

“It will recover after a few weeks. It is not a serious condition.

Bell’s palsy may also occur suddenly even without vaccination, Rosyahati said.

Medical sites have said that Bell’s palsy, also known as acute peripheral facial palsy of unknown cause, can occur at any age. The exact cause is unknown.

It is believed to be the result of swelling and inflammation of the nerve that controls the muscles on one side of the face and may be a reaction that occurs after a viral infection.

Overall, Roshayati said the NPRA has received 25,746 AEFI reports up to March 11, out of which 1,411 involved the booster and 182 involving children.

A minority of these cases, 23,957 (93%) were not serious and involved symptoms such as headache, joint pains and lethargy, which resolve in one or two days, she said.

For booster doses, 110 serious AEFI was reported out of 1,411 reports.

There were also 54 deaths reported among booster dose recipients.

“Twenty-four reports have been evaluated by the Covid-19 Vaccine Special Pharmacovigilance Committee and found that there was no link to the vaccine. Thirty other reports are still being evaluated.”

Out of the 67,978,370 doses of vaccines administered till March 11, Cominarty by Pfizer-BioNTech had the highest number of AEFI reports at 18,259, out of which 1,095 were serious.

There are 4,480 AEFI reports involving Sinovac’s CoronaVac, of which 545 are serious, and 1,173 AEFI reports involving AstraZeneca, of which 146 were serious. – TMI